Tl;dr: It was a drug interaction. And my tumour marker dropped even more. I’m recovering now and eating normal food again. I love flavour!
I figured it out on Weds the 25th, as I was having a downright painful morning that made me 45 minutes late to my undergrad seminar. Between that and flying, I was pretty dehydrated by the time I got to Minnesota. I have no idea what clicked after all that time, but I realized something had indeed changed before I got sick. It took just over a week for the drugs to get out of my system, but I am now back to normal, except for needing some recovery time. The Minnesota trip was hard physically — I actually cut it short a day so I’d have time to recover here before this past week started, and I’m glad I did. I don’t think I’ve ever done that before. It was absolutely the right thing to do.
Okay, so about that drug interaction…
I’m on more different medications than I’ve ever been in my life, and they keep changing, so it’s hard to keep track. When my stomach troubles started on the first day of school (September 4th), it appeared to me that nothing had changed to occasion it. But in fact, exactly two weeks before that, my laryngologist had switched my proton pump inhibitor from Nexium to Dexilant because “it’s new and it’s stronger.” It took 4 weeks of misery for me to figure out that that could have been the cause. This is complicated by the fact that I have multiple pharmacists and doctors — so while everyone should have a full picture of my situation, nobody except for me really can or does, unless I am hyper vigilant in reporting and following up.
I emailed my oncologist a week or so into the diarrhea madness and he wasn’t terribly worried. But when we spoke on Thursday (I am only seeing him every 4 weeks now), he apologized, saying he should have realized it was Dexilant that was the problem, and that he never prescribes it to his patients. It was nice of him to apologize.
I have to say of all the side effects, this is the one that made me most miserable. Why, you might ask, versus the pain that means I need glove to cook or play bass, or blood pressure, or foot blisters, or dizziness? Or the brief periods of noun loss? Simple: none of those interfere with my enjoyment of life.
Imagine spending a month working full time and leading your normal life while you have the stomach flu. It’s usually a periodic thing that lasts 2-3 days and people take time off to recover. I pushed through. Maybe I shouldn’t have, I don’t know. It was brutal at time but because I thought it was the Lenvima, I was determined not to give up my daily life to the drug. At some point, I will write a post on what a friend of mine calls “self-overcoming.” It’s going to be something I’m thinking a lot about in the next few years. It’s also something that’s discussed a lot in disability circles: just because you feel like crap is not always a good reason not to do things. But sometimes it is.
While trying to complete a scheduling exercise for next year (and worried that my condition was “the new normal”) I also learned how shockingly few rights faculty with disabilities have at McGill. But that will be for another post.